MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES LLC COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750CM20A
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528); Material Separation (1562)
Health Effect - Clinical Codes Hematoma (1884); Foreign Body In Patient (2687); Vascular Dissection (3160); Insufficient Information (4580)
Date of Event 08/06/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation for this report is ongoing.This is one of two manufacturing reports being submitted for this case.Please reference related manufacturer report.
 
Event or Problem Description
As reported by the field clinical specialist, during a transfemoral transcatheter aortic valve (tav) replacement procedure with a 20mm sapien 3 ultra resilia valve, the balloon ruptured during deployment in a tav-in-tav procedure.Removal of the delivery system within the sheath caused accordion folding of the delivery balloon at the tip of the sheath.This removal resulted in a vascular complication requiring surgical intervention.The patient was alive at the end of the tavr procedure.Per additional information received, upon removal, the sheath was noticed to be split from balloon 'mushrooming'.Corresponding photos show the sheath liner was torn and delaminated.Per follow-up communication from the field clinical specialist, there was significant blood loss requiring a transfusion.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted, due to observations noted during device inspection, pre-decontamination.B4, d9, g3, g6, h2, and h11 have been updated.B5, h6: device problem, type of investigation, and h11 have been corrected.Related report numbers have been included in h11 instead of h10, due to inability for submission with h10 field entries at this time.This is one of 3 related manufacturer reports and a related voluntary medwatch was submitted externally.Please see 2015691-2025-07141, 2015691-2025-07148, (b)(4).The investigation for this report is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during a transfemoral transcatheter aortic valve (tav) replacement procedure with a 20mm sapien 3 ultra resilia valve, the balloon ruptured during deployment in a tav-in-tav procedure.Removal of the delivery system within the sheath caused accordion folding of the delivery balloon at the tip of the sheath.This removal resulted in a vascular complication requiring surgical intervention.The patient was alive at the end of the tavr procedure.Per pre-decontamination observations, balloon material was returned separately.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during a transfemoral transcatheter aortic valve (tav) replacement procedure with a 20mm sapien 3 ultra resilia valve, the balloon ruptured during deployment in a tav-in-tav procedure.Removal of the delivery system within the sheath caused accordion folding of the delivery balloon at the tip of the sheath.This removal resulted in a vascular complication requiring surgical intervention.The patient was alive at the end of the tavr procedure.After review of the medical records, which begin on post operative day (pod) 26, with the patient still admitted at the hospital, the patient was diagnosed with hemorrhagic shock secondary to left common femoral and left iliac artery injury.The patient had undergone stenting of the left common and external iliac arteries, followed by a left common iliac to common femoral bypass.The patient developed coagulopathy as a result of blood loss and the inflammatory response from the procedure, which was corrected with transfusion of blood products.The patient also experienced abdominal compartment syndrome and underwent a bedside decompressive laparotomy performed by general surgery.A non-expanding retroperitoneal hematoma and an abdominal/pelvic hematoma along the transverse colon were noted.The patient was discharged from the facility to sub-acute rehabilitation on pod 27, with procedural complications resolved.Per pre-decontamination observations, balloon material was returned separately.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted, due to medical records received.B4, g3, h2, and h11 have been updated.B2, b5, h6: health effect - impact, and health effect - clinical have been corrected.The investigation for this report is ongoing.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for additional information.The following sections of this report have been updated: added new information to h.6 impact code and h.11 narrative.Additional medical records were received.After reviewing the medical records, during the tav-in-tav procedure the implant was a success with no significant paravalvular leak.After confirming valve position, the left common femoral artery sheath was withdrawn.Resistance was met in the left iliac artery, and upon removal, the patient became hypotensive and pulseless, requiring cpr.A femoral cutdown revealed a traumatic arteriotomy.Angiography showed extravasation from the distal common iliac artery.Balloon-expandable stents were placed from the proximal common iliac to the distal external iliac artery.Further exploration revealed severe intimal damage requiring endarterectomy and patch angioplasty.Despite intervention, the patient again became hypotensive.Aortic occlusion balloon was used, and cpr was repeated.Exploration revealed complete avulsion of the external iliac artery.A midline laparotomy exposed a large retroperitoneal hematoma, and an iliofemoral bypass was performed.Later the same day, general surgery performed an emergent decompressive laparotomy and placed a wound vac for temporary abdominal closure.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information.The following sections of this report have been updated: corrected h.6 impact code, clinical code, investigation conclusions and investigation findings and h.10 related report numbers.Added new information to h.6 type of investigation.The device was returned to edwards lifesciences for evaluation and the following was observed.The balloon burst radially with a piece of balloon material returned separately, however, no balloon pieces were missing.Spring coil stretched.14f esheath+ appears to have a full liner delamination.Imagery was provided from the site and revealed the following: balloon material is bunched up distally to the nosecone.A review of the risk management documentation was performed, and no evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.Through extensive complaint investigations, balloon burst events during valve deployment have not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause of these events has historically been due to calcification in the landing zone or over-inflation of the balloon.The complaints were confirmed based on the product evaluation.Available information suggests that patient factors (calcification) likely contributed to the event as the customer reported presence of severe aortic stenosis.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.Available information also suggests that procedural factors (withdrawal of a burst balloon) likely contributed to the event.As the balloon burst, the altered balloon profile could have made it more susceptible to catch on the patient vasculature, which would have then led to the experienced retrieval difficulty.In such a condition, applying additional pull force or manipulating the device to overcome the withdrawal difficulty can lead to the reported separation.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key22925660
Report Number2015691-2025-07147
Device Sequence Number9116576
Product Code NPT
UDI-Device Identifier00690103207811
UDI-Public(01)00690103207811(17)270530(10)66695034
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9750CM20A
Device Lot Number66695034
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/06/2025
Supplement Date Received by Manufacturer09/09/2025
09/12/2025
10/07/2025
11/11/2025
Initial Report FDA Received Date08/29/2025
Supplement Report FDA Received Date09/29/2025
10/07/2025
10/29/2025
11/17/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/30/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale